Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva: no peaceful/relaxing REM sleep - BY
Sep 8, 2000

Hello. I am newly diagnosed 2.8.00 cd4 104 vl 62,000. Started meds 2.22.00 sustiva, zerit, videx. vl almost undetectable now. Never missed a dose, I like my cocktail HOWEVER I believe Sustiva is the cause of my terrible nightmares. Since starting Sustiva I have not had one night of peaceful, deep sleep. One Dr. stated everyone needs at least 4 hrs of deep REM sleep and the sustiva could be causing the lack of deep 4th level REM sleep. I do not like these nightmares every night, they are terrible. My HIV Dr gave me samples of Sonato sleeping pills and my sleep was not restful. I also have RX from Dr for Temazepam and have only used 2 or 3 times but no real improvement on waking up rested. I sleep 7-8 hours and wake up tired and depressed. I do use 3-4 Tylenol PM at night but have been stopping as ringing in my ears occurs. I did use RX Codeine Cough Syrup for several weeks before bed (consumed approx 2 oz each night before bed) and that seemed to help but understand the codeine is addictive and I weaned myself off that. What can you suggest sir? Also I am slightly over weight and have not been exercising. I cant get motivated to work out. I have a healthy appetite however. Please help, I can't handle the nightmares much longer.

Response from Dr. Young

Congratulations on your excellent adherence; it is reflected in your low viral load. You certainly seem to have given a good try at most of the methods that I would recommend to combat the nightmares caused by Sustiva. As you suggest, exercise might help, so long as it isn't right before you go to bed; warm tea, relaxation techniques before bed seem to help a little too. Overall, I'm not convinced that any of these will offer you significant relief, and wonder about a possible switch from Sustiva to Viramune. Such switches can usually be done without too much risk, especially with a very low viral load. If the other tips don't help, you might consider a switch as an option. -BY

Benjamin Young, M.D., Ph.D.



Previous
Small Skin Rash
Next
anabolics/testosterone in early infection? - BY

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement